Pennsylvania, 2004

Winter Storm and Winter Weather in Pennsylvania, February 3, 2004

February 3, 2004 · NWS PHI · 5 events in 5 counties and zones

A low pressure system that developed over the Southern Plains brought a wintry mix of snow, sleet and freezing rain to Berks County, the Lehigh Valley and the Poconos. The worst reported conditions were over the higher terrain of the Poconos where temperatures failed to get above the freezing mark.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system that developed over the Southern Plains brought a wintry mix of snow, sleet and freezing rain to Berks County, the Lehigh Valley and the Poconos. The worst reported conditions were over the higher terrain of the Poconos where temperatures failed to get above the freezing mark. Precipitation began as snow in all areas between 8 a.m. and 9 a.m. EST. The snow changed to freezing rain in Berks County and the Lehigh Valley by 11 a.m. EST. Precipitation then changed to all rain by noon EST. There was little, if any, snow accumulation and ice accretions were less than one-tenth of an inch. Across the Poconos, conditions varied based upon elevation. In the valleys, precipitation changed to freezing rain and then rain during the afternoon. Over the higher terrain, precipitation fell as mainly snow and accumulated up to 6 inches. Precipitation ended during the early evening and any standing water or slush froze as temperatures dropped below freezing in all areas. Accidents once again spread south into the Lehigh Valley and Berks County.In Carbon County, traffic on U.S. 209 heading north into Jim Thorpe was backed up to Lehighton due to accidents and road conditions. In Penn Forest Township, a car slid into a utility pole and set it on fire. In Mahoning Township, two roads were closed including Pennsylvania State Route 443 because of numerous accidents and hazardous driving conditions. Schools dismissed early and Lehighton and Palmerton Schools were closed on the 4th. Several roads were also closed in Monroe County. The worst reported accident occurred in Middle Smithfield Township when a car and truck collided. The driver of the car was hospitalized. In Berks County, numerous accidents were reported in Penn Township, Womelsdorf Borough and Maxatawny Township during the morning and early afternoon. More accidents occurred during the evening as temperatures dropped; several had minor injuries and caused road closures. A mother and child were injured after she struck a utility pole in Cumru Township. Other accidents with injuries occurred in Robeson, Washington and Brecknock Townships. A few roads (including Pennsylvania State Route 10) were closed for hours. Accumulations included 6 inches in Tobyhanna (Monroe County). Ice accretions in the Poconos averaged between one-quarter and one-half of an inch. The winter weather was caused by a low pressure system that moved from eastern Texas on the morning of the second to Michigan on the morning of the 3rd. A secondary low pressure system formed in North Carolina on the morning of the 3rd and moved north and passed close to New York City early in the evening on the 3rd before moving into Maine early in the morning on the 4th. While the high pressure system position at the onset of precipitation was not in an ideal position to lock in the cold air (It was already over Nova Scotia.), the recent unseasonably cold weather kept sufficient cold air in place near the surface for the wintry mix in northeastern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 3, 3:10 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Feb 3, 3:10 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 AM EST TUE FEB 3 2004

.SYNOPSIS...LOW PRESSURE IS EXPECTED TO TRACK OVER THE COASTAL PLAIN
TODAY AND MOVE RAPIDLY NORTH OUT OF THE REGION THIS EVENING. ANOTHER
LOW PRESSURE SYSTEM SHOULD BRING WINTRY WEATHER TO THE REGION
THURSDAY NIGHT THROUGH FRIDAY NIGHT.

&&

.DISCUSSION...MOISTURE WILL ADVANCE OF THE REGION THIS MORNING AS
COLD AIR REMAINS IN PLACE AT THE SURFACE. EVENTUALLY WARMER AIR
MOVES IN FROM THE SOUTHEAST...BUT THIS WILL TAKE TIME AS SNOW COVER
AND THE HILLS INITIALLY DEFECT THE WARMING ALOFT.

I DID NOT MAKE MAJOR CHANGES TO THE FCST WITH THE EXCEPTION OF
INLAND SUSSEX COUNTY DELAWARE AND INLAND CAPE MAY COUNTY NJ. IN
THOSE TWO COUNTIES I ISSUED A WINTER WEATHER ADVISORY CONSIDERING
THE CURRENT TEMPERATURES WERE BELOW FREEZING AND ALSO THE PCPN
SHOULD DEVELOP BETWEEN 6 AM AND 8 AM. WITH LIGHT WINDS...THE WARMER
TEMPS FROM THE SOUTH AND EAST ARE EXPECTED TO BE DELAYED UNTIL AFTER
THE PCPN BEGINS. THEREFORE ICING IS EXPECTED.

ON THE COAST OF DELAWARE AND IN COASTAL ATLANTIC AND CAPE MAY
COUNTIES...THE AIR TEMP IS VERY CLOSE TO 32 OR SLIGHTLY ABOVE SO ANY
INCREASE IN TEMP WILL ALLOW JUST RAIN TO FALL.

FARTHER TO THE NORTH AND WEST...THE COLD AIR SHOULD HOLD FIRM
THROUGH A GOOD PORTION OF THE MORNING. ICING IS LIKELY FROM FREEZING
RAIN BUT THE ABOVE 32 TEMPS SHOULD MOVE INTO ALL AREAS FROM PHL
SOUTH AND EAST BY NOONTIME AND THE COUNTIES NORTH AND WEST OF PHL IN
THE AFTERNOON.

OVER EAST CENTRAL PA AND NORTH CENTRAL NJ...SNOW SHOULD INITIALLY
FALL FOLLOWED BY A PERIOD OF SLEET AND FREEZING RAIN. 1 TO 3 INCHES
OF SNOW SHOULD FALL BEFORE CHANGING TO THE FREEZING PCPN. IN SOME OF
THESE AREAS...TEMPS SHOULD CREEP ABOVE 32 LATE IN THE DAY ALLOW SOME
CHANGEOVER HERE TOO.

FOR THE CARBON AND MONROE IN PA AND SUSSEX COUNTY NJ...THE WINTER
STORM WARNING WILL REMAIN UP. TEMPS SHOULD BE BELOW FREEZING ALL
DAY. SNOW ACCUMULATION 3 TO 5 INCHES FOLLOWED BY A PERIOD OF
SIGNIFICANT ICING.

STRONG LIFT AROUND MIDDAY AND THIS AFTERNOON WILL CAUSE THE PCPN TO
BECOME HEAVY AND THERE COULD BE SOME LIGHTNING AND CLAPS OF THUNDER.

DRY AIR RETURNS TONIGHT...BUT SINCE THE AIRMASS IS NOT SIGNIFICANTLY
COLDER THAN THAT CURRENTLY IN PLACE...TEMPS SHOULD NOT BE AS COLD AS
THEY HAVE BEEN RECENTLY.

LONG RANGE ANOTHER WINTRY WEATHER SYSTEM SHOULD AFFECT THE AREA LATE
IN THE WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 32 22 34 13 / 100 80 10 10
ABE 34 25 38 17 / 100 60 10 10
RDG 34 25 40 15 / 100 20 10 10
PHL 38 31 42 25 / 100 20 10 10
12N 30 25 39 14 / 100 90 20 10
SMQ 37 27 40 20 / 100 70 10 10
TTN 38 27 41 21 / 100 40 10 10
MIV 38 27 43 25 / 100 10 10 10
N55 38 33 41 30 / 100 10 10 10
ACY 38 30 42 28 / 100 10 10 10
ILG 37 27 42 24 / 100 10 10 10
DOV 38 27 42 24 / 100 10 10 10
GED 38 28 42 27 / 100 10 10 10
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING PAZ054-055 TODAY.
     WINTER WEATHER ADVISORY TODAY PAZ060>062-067>069.
     WINTER WEATHER ADVISORY THIS MORNING PAZ070-071.
NJ...WINTER STORM WARNING NJZ001 TODAY.
     WINTER WEATHER ADVISORY TODAY NJZ007>010-012-015.
     WINTER WEATHER ADVISORY THIS MORNING REST OF AREA EXCPT ZN24-25.
DE...WINTER WEATHER ADVISORY THIS MORNING ALL BUT THE COAST.
MD...WINTER WEATHER ADVISORY THIS MORNING.
MARINE/OCEAN...SCA.
MARINE/DEL BAY...SCA LOWER BAY..
&&

RNS
Hazardous weather outlook, Feb 3, 5:03 AM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
503 AM EST TUE FEB 3 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-031200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
503 AM EST TUE FEB 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

SNOW SLEET AND FREEZING RAIN WILL DEVELOP ACROSS THE REGION. AREAS
NORTH OF ROUTE 78 IN PENNA AND NJ SHOULD BE THE AREAS MOST LIKELY TO
SEE ANY ACCUMULATING SNOW. THE DELAWARE COAST AND THE COAST OF CAPE
MAY AND ATLANTIC COUNTIES SHOULD BE ABOVE FREEZING. PRECIPITATION
WILL TURN TO FREEZING RAIN EVEN IN THE NORTH TODAY. WARMER AIR FROM
THE OCEAN WILL TURN OVER THE PRECIPITATION TO PLAIN RAIN FROM
PHILADELPHIA SOUTH AND EAST THIS MORNING AND EVENTUALLY IN THE
SUBURBS NORTH AND WEST OF PHILADELPHIA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

ANOTHER STORM COULD AFFECT THE REGION THURSDAY NIGHT INTO SATURDAY
MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ARE REQUESTED TO CALL IN REPORTS OF FREEZING PRECIPITATION
AND SNOW AMOUNTS. THANK YOU IN ADVANCE.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Berks

When
February 3, 8:00 AM EST to 12:00 PM EST
Where
Berks forecast zone
Reported by
NEWSPAPER
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Winter Storm, Carbon

When
February 3, 9:00 AM EST to 7:00 PM EST
Where
Carbon forecast zone
Reported by
NEWSPAPER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 3, 9:00 AM EST to 7:00 PM EST
Where
Monroe forecast zone
Reported by
NEWSPAPER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Lehigh

When
February 3, 9:00 AM EST to 12:00 PM EST
Where
Lehigh forecast zone
Reported by
NEWSPAPER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Weather, Northampton

When
February 3, 9:00 AM EST to 12:00 PM EST
Where
Northampton forecast zone
Reported by
NEWSPAPER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388565, 5388561, 5388562, 5388563, 5388564.